Radiation Oncologist Questions Radiation Therapy

Is loss of appetite normal for a patient undergoing radiation therapy?

My father is undergoing radiation therapy and is complaining constantly of loss of appetite. I am confused because in his condition he should ideally be eating well. Is it a normal side effect of the treatment?

9 Answers

Yes. Decrease or loss of appetite is possible during RT. You should address rhis with Treating Physician and or Nurse for there are remedies available

This is also Temporary but should be addressed
This is a possible side effect of radiation depending on the area of the body that is being treated. Speak with your doctor regarding these symptoms.
Loss of appetite during radiation can occur, but this is more often due to chemotherapy or to the cancer itself.

A prescription can be offered for loss of appetite:
Megacesuspension 40 mg/ml, 240 cc bottles.
SIG: 15 mL q. day = 625 mg.
Megace ES, one bottle with 5 refills, 1 tsp qd = 625 mg/day.
Loss of appetite can occur during radiation. It is more commonly observed as an indirect result of radiation to gastrointestinal sites, such as the stomach and bowel, which  induces side effects such as nausea, vomiting, and diarrhea.

Regards,
Dr. EB
Did the appetite change start on day 1 of radiotherapy? Was he losing weight (or appetite) prior to diagnosis? What body part is receiving radiotherapy? Have any medications changed or have been added?
We routinely check weight at initial consult, and weekly under therapy. No appetite usually leads to weight loss. Some tumors produce a hormone like substance called cachexin and food may taste differently due to alterations in zinc metabolism called dysgeusia. And oral and throat cancers may decrease normal saliva, and the resulting product can be nauseating and reduce appetite.
Ask your radiation oncologist. It may be treatment...or the disease, and there may be help.
For what condition? Is radiation therapy given with concurrent chemotherapy?
It can happen, depends on where the radiation goes to such as abdomen and how big is the area that is radiated or it is related to cancer itself.
Modern radiation therapy is also called targeted and precise therapy. Unless the esophagus and or stomach is being treated,loss of appetite and/or nausea/vomiting is highly unusual with radiation treatments. Most people with cancer may also be depressed or have other psychological issues. Please consult your doctor.
In general, radiation therapy can cause fatigue which can lead to less desire to eat. In that respect it really does not matter where he is being treated, although I would have to say complete loss of appetite is unusual unless he is being treated to his brain, esophagus, stomach, or rectum.